Advertisement

Discrete Parameter Optimization

  • S. BhatnagarEmail author
  • H. Prasad
  • L. Prashanth
Chapter
Part of the Lecture Notes in Control and Information Sciences book series (LNCIS, volume 434)

Abstract

In this chapter, we consider the case when optimization has to be performed over a parameter set that is discrete valued and has a finite number of points. We present adaptations of the SPSA and SF algorithms discussed previously using certain projection mappings. We consider here the case of a long-run average cost objective.

Keywords

Projection Operator Random Projection Discrete Parameter Projection Scheme Closed Convex Hull 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bechhofer, R.: A single-sample multiple decision procedure for ranking means of normal populations with known variances. The Annals of Mathematical Statistics 25(1), 16–39 (1954)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bhatnagar, S., Kowshik, H.J.: A discrete parameter stochastic approximation algorithm for simulation optimization. Simulation 81(11), 757–772 (2005)CrossRefGoogle Scholar
  3. 3.
    Bhatnagar, S., Mishra, V., Hemachandra, N.: Stochastic algorithms for discrete parameter simulation optimization. IEEE Transactions on Automation Science and Engineering 9(4), 780–793 (2011)CrossRefGoogle Scholar
  4. 4.
    Bhatnagar, S., Reddy, I.B.B.: Optimal threshold policies in communication networks via discrete parameter stochastic approximation. Telecommunication Systems 29, 9–31 (2005)CrossRefGoogle Scholar
  5. 5.
    Borkar, V.S.: Probability Theory: An Advanced Course. Springer, New York (1995)zbMATHGoogle Scholar
  6. 6.
    Branke, J., Chick, S., Schmidt, C.: Selecting a selection procedure. Management Science 53(12), 1916–1932 (2007)zbMATHCrossRefGoogle Scholar
  7. 7.
    Chen, C., Lee, L.: Stochastic simulation optimization: an optimal computing budget allocation, vol. 1. World Scientific Pub. Co. Inc. (2010)Google Scholar
  8. 8.
    Chen, C., Lin, J., Yücesan, E., Chick, S.: Simulation budget allocation for further enhancing the efficiency of ordinal optimization. Discrete Event Dynamic Systems 10(3), 251–270 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Dunnett, C.: A multiple comparison procedure for comparing several treatments with a control. Journal of the American Statistical Association 50(272), 1096–1121 (1955)zbMATHCrossRefGoogle Scholar
  10. 10.
    Gerencsér, L.: Convergence rate of moments in stochastic approximation with simultaneous perturbation gradient approximation and resetting. IEEE Trans. Auto. Cont. 44(5), 894–906 (1999)zbMATHCrossRefGoogle Scholar
  11. 11.
    Gokbayrak, K., Cassandras, C.: Generalized surrogate problem methodology for online stochastic discrete optimization. Journal of Optimization Theory and Applications 114(1), 97–132 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Goldsman, D., Kim, S., Marshall, W., Nelson, B.: Ranking and selection for steady-state simulation: Procedures and perspectives. INFORMS Journal on Computing 14(1), 2–19 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Hill, S.D., Gerencsér, L., Vágó, Z.: Stochastic approximation on discrete sets using simultaneous difference approximations. In: Proceedings of the American Control Conference, Boston, MA, pp. 2795–2798 (2004)Google Scholar
  14. 14.
    Ho, Y., Sreenivas, R., Vakili, P.: Ordinal optimization of deds. Discrete Event Dynamic Systems 2(1), 61–88 (1992)zbMATHCrossRefGoogle Scholar
  15. 15.
    Kirkpatrick, S., Gelatt, C., Vecchi, M.: Optimization by simulated annealing. Science 220(4598), 671 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Wang, Q., Spall, J.C.: Discrete simultaneous perturbation stochastic approximation on loss function with noisy measurements. In: Proceedings of the American Control Conference, San Francisco, CA, pp. 4520–4525 (2011)Google Scholar
  17. 17.
    Schweitzer, P.J.: Perturbation theory and finite Markov chains. Journal of Applied Probability 5, 401–413 (1968)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag London 2013

Authors and Affiliations

  1. 1.Department of Computer Science and AutomationIndian Institute of ScienceBangaloreIndia

Personalised recommendations